Wyoming, 2022High Wind in Wyoming, February 7 to 8, 2022
February 7 to 8, 2022 · NWS CYS · 4 events in 4 counties and zones
High winds returned to the wind-prone areas of southeast Wyoming during the late afternoon on the 7th through the early morning hours on the 8th. This included portions of the Laramie Range and North Snowy Range Foothills where Interstates 80 and 25 closed at times to light, high-profile vehicles.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds returned to the wind-prone areas of southeast Wyoming during the late afternoon on the 7th through the early morning hours on the 8th. This included portions of the Laramie Range and North Snowy Range Foothills where Interstates 80 and 25 closed at times to light, high-profile vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 7, 10:05 AM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 7, 10:05 AM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1005 AM MST Mon Feb 7 2022
.SHORT TERM...(Today through Tuesday Night)
Issued at 307 AM MST Mon Feb 7 2022
The main concern with this forecast is the high wind potential in
the wind prone areas today and tonight.
Latest water vapor loop was showing a fairly strong shortwave
approaching British Columbia. This feature is progged to dive
east-southeast and impinge upon the northern Plains by Tuesday.
Ahead of this shortwave, strong pressure falls will start
developing across the northern Plains which will set the stage for
increasing height/pressure gradients in Wyoming. Looking at the
latest observations in the Arlington/Bordeaux zones we are
noticing that wind speeds are already ranging from 25 to 30 mph
with some gusts to 40 mph this morning. These wind speeds should
continue to increase through the day as the gradients tighten and
downward omega increases. Wind speeds will also be on the increase
in the 800-700mb layer this afternoon and evening. The wind
speeds aloft still look rather marginal 40 to 45 kts in the
700-650mb layer with closer to 50kts in the 700-800mb layer.
However, with the combined subsidence, tight gradients and
favorable wind direction it should be enough to warrant a high
wind warning for both Bordeaux and Arlington. The greatest threat
for these higher winds will be mainly in the afternoon into
evening. Therefore, we went ahead and issued a High Wind Warning
for both Arlington and Bordeaux from 18z today through 15Z
Tuesday.
Tonight the models are indicating the potential for a fairly
strong mid level (800-750mb)jet (50kt) pushing through the I-80
corridor between Cheyenne and Laramie. The downslope flow should
keep our ridge top inversion fairly weak with a possible setup
for some mountain wave activity. Although, the northwest flow
regime (700-500mb) is not always conducive to this strong mountain
wave activity. The local models are showing some indication that
it may be enough to trigger some strong winds along the I-80
summit and foothills in the evening into the overnight. Not super
confident that this will occur. Therefore, we decided to issue a
High Wind Watch for that area.
Tuesday-Tuesday night:
The aforementioned shortwave aloft will send a frontal boundary
through southeast Wyoming and the Nebraska panhandle Tuesday
morning. This will favor slightly cooler temperatures, but still
above normal for this time of year. Gusty northwest winds (20 to
30 mph) with gusts to 40 mph are also expected to develop behind
the front, but once again it will be a dry front with mainly high
clouds trailing behind it. Wind speeds should slacken on Tuesday
night with flow turning back to the west.
.LONG TERM...(Wednesday through Sunday)
Issued at 307 AM MST Mon Feb 7 2022
Wednesday...Continued windy with strong north northwest flow aloft
and decent low and mid level gradients. Highs in the mid 30s to mid
40s with 700 mb temperatures near -5 Celsius. Looks like enough low
and mid level moisture in the flow for some snow showers near the
mountains in the afternoon.
Thursday...Despite north northwest flow aloft, temperatures will be
somewhat warmer as 700 mb temperatures rise to near -2 Celsius.
Brisk flow aloft should continue the windy conditions. Looks like a
chance of snow early in the day for our northeast counties with the
passing shortwave trough aloft.
Friday...The next fast moving shortwave trough aloft and its
associated cold front are expected to move across our counties,
bring cooler temperatures. Precipitation chances still in question
so will leave out for now, which blends well with our neighboring
offices.
Saturday...Northwest flow aloft continues. Temperatures look a bit
cooler in the wake of a dry cold front.
Sunday...As a ridge aloft moves closer to our region, with
increasing heights aloft and with 700 mb temperatures warming to
near 0 Celsius, we anticipate another warming trend with maximum
temperatures near 40 degrees west of I-25, and mainly 50s east of
I-25.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 949 AM MST Mon Feb 7 2022
VFR conditions likely through the forecast period for all
terminals. Main concerns exist with persistent gusty to strong
winds across the CWA. With westerly strong winds comes the threat
of wide spread LLWS and mountain wave activity increasing the
threat for turbulent conditions through the early morning hours
before subsidence weakens and winds shift to a northwesterly flow.
&&
.FIRE WEATHER...
Issued at 307 AM MST Mon Feb 7 2022
A Canadian disturbance is expected to dive southeast and skirt
across the northern Plains tonight and Tuesday. Ahead of this
disturbance we are looking warmer, drier and breezy conditions
across the southeast Wyoming and the Nebraska panhandle today and
Tuesday. Minimum afternoon humidities are expected to range from
20 to 30 percent along and east of the I-25 corridor today and
Tuesday. Sustained wind speeds from the west will range from 15
to 20 mph today with some gusts to 25 to 30 mph near Cheyenne and
Wheatland. Tuesday the wind direction will switch to the northwest
as a frontal boundary passes through the area, but it will become
quite windy in the afternoon with sustained wind speeds of 20 to
30 mph with some gusts to 40 mph. Fuels continue to be ready in
the Nebraska panhandle, so be vigilant about these dry and windy
conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Tuesday for WYZ106-110.
High Wind Watch from 8 PM MST this evening through Tuesday
morning for WYZ116-117.
NE...None.
&&
SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...MRD
FIRE WEATHER...RECHazardous weather outlook, Feb 7, 3:57 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MST Mon Feb 7 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-081100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
357 AM MST Mon Feb 7 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
There is a chance of snow showers Wednesday afternoon into
Wednesday night mainly in the Snowy and Sierra Madre mountain ranges
and the northern Nebraska panhandle.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-081100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
357 AM MST Mon Feb 7 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds of 35 to 45 mph with some gusts to 60 mph will be
possible across the Bordeaux and Arlington areas this afternoon
and tonight. Areas between Cheyenne and Laramie may also experience
these strong winds tonight into Tuesday morning. See the latest
High Wind Watches and Warnings for further details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
More strong winds are expected to develop in the Arlington and
Bordeaux areas on Thursday night into Friday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 7, 1:40 PM MST to February 8, 3:28 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 11:40 PM MST on the 7th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 10 hours.
High Wind, North Snowy Range Foothills
- When
- February 7, 10:34 PM MST to February 8, 2:38 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts around 60 mph. WYDOT mesonet station along Interstate 80 at Cooper Cove (WY24) reported maximum wind gust 7 miles east-southeast of Arlington at 10:48 PM MST on the 7th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for an extended period of time.
High Wind, South Laramie Range
- When
- February 8, 12:16 AM MST to 2:38 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 70 mph. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 1:15 AM MST on the 8th. Interstate 80 between Cheyenne and Laramie was closed to light, high-profile vehicles for 4 hours.
High Wind, South Laramie Range Foothills
- When
- February 8, 2:36 AM MST to 4:22 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at Otto Road (WY38) measured maximum wind gust 16 miles west-southwest of Cheyenne at 4:14 AM MST on the 8th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, February 7, 20221 death · 2 events
- Winter Weather in North Carolina, February 7, 202214 events
- High Wind in Montana, February 7, 202271 kt wind · 13 events
- Winter Weather in New Jersey, February 7, 20228 events
- Winter Weather in North Carolina, February 7, 20227 events
- Winter Weather in Pennsylvania, February 7, 20227 events
- High Wind in Montana, February 7, 202258 kt wind · 4 events
- Winter Weather in Illinois, February 7, 20223 events
- Flooding in Indiana, February 7 to 13, 20222 events
- Winter Weather in North Carolina, February 7, 20221 event
- High Wind in Montana, February 7, 202252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000847, 1000848, 1000849, 1000927.